1887

Abstract

Background

33 year old previously fit and well lady with a history of previous drug use presented generally unwell with shortness of breath and cough.

Methods

Initial investigations demonstrated marked inflammatory response with bilateral pneumonia on chest xray. She was initially treated for severe community acquired pneumonia. On day 3 of admission blood cultures isolated Enterococcus faecalis, which was later also isolated in sputum.

Results

Transthoracic echo demonstrated no evidence of vegetations to suggest endocarditis. Despite appropriate antibiotic switch inflammatory markers increased, and a groin abscess was suspected on clinical examination leading to CT angiogram in addition to CT thorax. Imaging demonstrated left ileofemoral DVT and a large pulmonary artery aneurysm with multiple cavitating pulmonary lesions. Following discussion with cardiothoracics the patient was transferred to a cardiothoracic centre for left lower lobectomy and lingulectomy. Histopathological perioperative samples showed branching fungal hyphae within multiple blood vessels, although 18s PCR returned as negative. The patient had a good clinical response with IV Amoxicillin and antifungal therapy - Oral Posaconazole was used as she suffered an adverse reaction to liposomal Amphotericin B.

Discussion

Final impression was of mycotic pulmonary artery aneurysm caused by Enterococcus faecalis with suspected mucormycosis as result of intravenous drug use. This case highlights the increased risk of mucormycosis in people who inject drugs.

Loading

Article metrics loading...

/content/journal/acmi/10.1099/acmi.fis2019.po0127
2020-02-28
2020-06-02
Loading full text...

Full text loading...

http://instance.metastore.ingenta.com/content/journal/acmi/10.1099/acmi.fis2019.po0127
Loading

Most cited this month Most Cited RSS feed

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error